Magnesium levels high after taking Vitamin D supplement...

by Angie
(Smithfield, PA)

I am a 25 year old mother of 2, overweight but otherwise healthy. A month ago, I finally went to my doctor after suffering from anxiety, foggy head, migraines, blurry vision, etc for over a year. I demanded more tests, convinced that there was an underlying problem. Tests came back that I had a low vitamin D level.


And an ultrasound of my neck showed a small thyroid nodule which I have not yet been seen by a surgeon for. She recommended I take 1000 IU per day for a month then go back for more blood work. I did so. At first, the Vitamin D seemed to be working, no real side effects other than an upset stomach for the first week or so, which subsided.

About 3 weeks into the treatment I got severely sick. Fevered for 4 days and vomiting a few times, which was determined as the flu. Well, a week after this sickness, I had lost 5 pounds, my vision is slightly disturbed, I have a hard time focusing and have been having strange fluttery feeling in my throat which I have concluded are heart palpitations.

Also, I am extremely fatigued and my appetite has decreased. Now, a new blood test determined my magnesium levels are ELEVATED. The doctor seems to think it's nothing to worry about and simply suggested I continue the Vitamin D and go back for blood work in 2 weeks, with no other tests....

I'm simply worried. My anxiety is getting the better of me on this one and I can't help but think I have something severely wrong with me that won't wait 2 weeks. I feel I should mention that I am in the middle of a stressful portion of my life, so everyone around me chalks these symptoms up to anxiety. But, the blood work speaks otherwise.

Comments for Magnesium levels high after taking Vitamin D supplement...

Click here to add your own comments

That's very strange
by: Kerri Knox, RN- The Immune Queen!

Hi Angie,

It's EXTREMELY strange that you would have such a severe reaction- and fever is just simply NOT a side effect of vitamin d OR high magnesium.

But if your magnesium IS high, you should call your doctor just to have it checked again. A high magnesium level can definitely cause severe symptoms, but it's very odd that your magnesium level would be high as that is just simply not a normal thing at all.

You should also get your vitamin d level checked again- it's possible that your supplement had the wrong amount in it and you are now toxic.

Also, if you've not had a calcium level or a parathyroid level checked, if you have a parathyroid problem, then taking vitamin d could cause you to have more severe symptoms than would otherwise be normal for taking the vitamin D...

But really, I have no idea why you'd have such severe symptoms and a high magnesium level without taking magnesium is EXTREMELY strange in anyone who does not have kidney disease...



Kerri Knox RN Immune Health Queen

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System
Side Effects

 


PS: If you found this website helpful, please consider using the
Easy Immune Health Product Store the next time you purchase your supplements online. Your support allows me to keep this site running and educating as many people as possible. Thank you!

Reply
by: Angie

So there is no other reason my magnesium level would be elevated? And if this is the case, why would they not send me for more testing or something instead of just telling me to wait 2 weeks for more bloodwork? Does this seem strange to you?

Also, regarding the toxicity, I only take 1000 IU per day, over the counter Vitamin D3 from Wal-Mart, nothing prescribed, so I don't understand how I could be toxic. The follow-up bloodwork was for the Vitamin D, so I'm assuming the Vitamin D levels are now ok and the magensium levels are newly elevated. The only change in my diet was the Vitamin D, which leaves me to wonder if the Vitamin D could cause magnesium levels to fluctuate.

1000 IU's a day??
by: Kerri Knox, RN- The Immune Queen!

Hi Angie,

You are only taking a 1000 IU's a day? While vitamin d can and does affect magnesium levels, it ALWAYS makes them go DOWN and not up. Please see my page on Magnesium and Vitamin D to see why that is the case.

And only taking 1000 IU's a day! That shouldn't be enough to do ANYTHING to anyone at all. 1000 IU's is such a ridiculously tiny amount that it's hard to believe that you feel anything at all or that it was helping you to feel better. It's certainly not enough to even bring your levels up at all (and many people's levels go DOWN if they are only taking 1000 IU's because it's only about a 1/4 of what most people need to even meet their daily needs.

HOWEVER, I always warn people to NOT take cheap-o drug store brand vitamin d. Please please please ditch those. I say it over and over and over again to everyone here that cheap brands contain rancid oils and people have violent reactions to rancid oils. And that could be why you are feeling worse- but not the reason for a high magnesium level.

There are no good reasons to have a high magnesium level- and it's EXTREMELY rare without kidney disease (and I mean SEVERE kidney disease- you would KNOW by now if you had that, so if your doctor didn't say anything about failing kidneys or put you on emergency dialysis then you don't have kidney disease that would cause that, so please don't go thinking that you have kidney disease).

So, either your doctor is crazy for ignoring it, you are reading it wrong, or he is positive that it's a lab error and isn't worried about it- labs aren't perfect and it could be wrong.



Kerri Knox RN Immune Health Queen

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System
Side Effects

 


PS: If you found this website helpful, please consider using the
Easy Immune Health Product Store the next time you purchase your supplements online. Your support allows me to keep this site running and educating as many people as possible. Thank you!

Click here to add your own comments

Return to Question about Magnesium.

 

Search this Site
Custom Search

 


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter